MENU

Herbal Supplement Kratom Linked To Nearly 100 US Deaths: Here Are The Symptoms Of Potentially Deadly Kratom Overdose

Close
Deaths due to kratom overdose rose to an alarming rate within just a five-month period beginning July 2016. It is largely known as an herbal supplement, but large doses could lead to seizures, coma, and even death.  ( Ingenium | Wikimedia Commons )

Kratom, a known herbal supplement for pain relief, has caused at least 91 deaths in the United States from July to December 2016.

The U.S. Centers for Disease Control and Prevention examined 27,338 overdose deaths. Less than 1 percent or 152 of those tested positive for kratom in the toxicology reports.

Authorities said they cannot rule out other substances that might have contributed to the cause of deaths.

"In approximately 80 percent of kratom-positive and kratom-involved deaths in this analysis, the decedents had a history of substance misuse, and approximately 90 percent had no evidence that they were currently receiving medically supervised treatment for pain," reported the CDC.

Symptoms Of Kratom Overdose

Kratom users testified for its effectiveness as in relieving fatigue and enhancing mood. Experts raised safety issues especially that it can be bought easily over-the-counter.

Poison control centers in the United States reported that exposure to kratom resulted in life-threatening conditions like seizures and high blood pressure. Other side effects include dry mouth, weight loss, chills, constipation, changes in urine color, liver damage, and muscle pain.

Large amounts of kratom affect the central nervous system and could lead to depression, delusion, difficulty in breathing, coma, and death. The substance immediately takes action five to 10 minutes after its intake, while the effects may last two to five hours.

Animal tests showed that kratom is more potent than morphine. Mothers taking kratom are likely to expose their infants during breastfeeding.

More Cause Of Concern

The U.S. Food and Drug Administration reported the presence of heavy metals like lead and nickel in kratom products. Analysis showed that the amount of these substances in kratom-derived products exceeded the safety margins for oral intake.

"We've already been telling people that kratom is dangerous," said Dr. Rais Vohra, medical director of the Fresn/Madera division of the California Poison Control System. "There are acute effects, withdrawal effects, salmonella, and now here's evidence that there are actually heavy metals as well. This is just one more reason to avoid kratom products."

Rick Spiller, director of the Central Ohio Poison Center at Nationwide Children's Hospital in Columbus, said a one-time dose of kratom should not be a cause of concern. Yet, he warned individuals taking it as an herbal supplement for serious side effects.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics